MAUDE Adverse Event Report: BRAINLAB SE CRANIAL/ENT 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW

BRAINLAB SE CRANIAL/ENT 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Model Number 22216-02C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Unspecified Eye / Vision Problem (4471); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 12/04/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): the purpose of the surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The deviation of the actual biopsy path performed in the brain from the intended trajectory was detected after the surgery, following negative histological results.The patient experienced minor loss of vision on the left eye due to the deviating surgical actions performed in the brain with the aid of navigation.The effect persists (although improving) at the current point in time.The outcome of the revision biopsy was successful as intended with diagnostic results that included the pathological tissue required for diagnosis.There was no other harm or negative effect to the patient due to deviating navigated actions, also not due to the prolongation of the anesthesia (due to second biopsy) of ca.90min.There were no further medical/surgical remedial actions reported to be necessary, done or planned for this patient.Hospitalization of the patient was not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy trajectory deviating from its intended entry and target points, performed with the aid of navigation, is: an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The provided data from this surgery shows that registration points were acquired with the softouch on areas of skin shift, such as the cheek and around the side of the head where the patient had an indentation from ear protection in the data set.Points were missing from the top, back, and both sides of the head.Viewing the pre-registration points with the pre-registration calculation compared to the final registration calculation reveals a shift in the point cloud of the registration.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation of the instrument locations display by the navigation compared to their positions on and in the actual patient anatomy, was not entirely recognized by the user with the necessary navigation accuracy verification of the registration, and continuously throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
Cranial surgery for a diagnostic biopsy of a fusiform gyrus lesion region (5cm in depth, 0,6ml in size) was performed with the aid of brainlab cranial navigation (cranial/ ent 3.1) a trajectory was planned before the surgery on pre-operative mri scans acquired for this patient.Four biopsy passes were intended and executed using a navigated third-party biopsy needle.The initial histology was non-tumorous suggesting sampling outside the intended brainlab guided trajectory, confirmed by post operative ct imaging demonstrating that the biopsy trajectory deviated medially and posteriorly (5-6 mm at the entry point and 2-3 mm at the target).According to the surgeon (treating clinician): the purpose of the surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The deviation of the actual biopsy path performed in the brain from the intended trajectory was detected after the surgery, following negative histological results.The patient experienced minor loss of vision on the left eye due to the deviating surgical actions performed in the brain with the aid of navigation.The effect persists (although improving) at the current point in time.The outcome of the revision biopsy was successful as intended with diagnostic results that included the pathological tissue required for diagnosis.There was no other harm or negative effect to the patient due to deviating navigated actions, also not due to the prolongation of the anesthesia (due to second biopsy) of ca.90min.There were no further medical/surgical remedial actions reported to be necessary, done or planned for this patient.Hospitalization of the patient was not prolonged either.

Brand Name
CRANIAL/ENT 3.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24504589
Report Number8043933-2026-00013
Device Sequence Number10593374
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number71205B
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2026
Initial Report FDA Received Date03/04/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown